MAUDE Adverse Event Report: XTANT MEDICAL FORTEX PEDICLE SCREW SYSTEM; PEDICLE SCREW SPINAL SYSTEM

XTANT MEDICAL FORTEX PEDICLE SCREW SYSTEM; PEDICLE SCREW SPINAL SYSTEM
Model Number X022-0240
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon receipt at the company, the condition of the returned system screwdriver threading was identified as broken, not worn as reported.The company's regulatory reporting assessment was updated as appropriate for an instrument malfunction that occurred during a surgical procedure.A visual assessment of the returned system screwdriver showed an instrument with repeated use, as identified by worn laser markings and surface scratches.The tin coating at the distal tip of the instrument was worn and the hex tip was rounded.A small portion of the leading square thread detail was separated from the sleeve of the instrument but present.A functionality assessment was not performed due to the damaged condition of the returned complaint instrument, which was removed from distributable inventory.A dhr review was performed for the complaint device lot and there were no relevant manufacturing anomalies identified.The device lot met all required specifications prior to being released to distributable inventory.This lot has been available for distribution since 11/27/2012.The square thread detail of the system screwdriver could become damaged if the user over-torqued the handle attached to the driver while not in the neutral position or if the pedicle screw was not properly loaded onto the driver.Per the system surgical technique guide, "if the ratcheting screwdriver handle (attached to the proximal end of the pedicle screwdriver at this step in the technique) is not placed in the neutral, non-ratcheting position for screw disengagement, the (pedicle screw) driver may be difficult to disengage from the screw." there is an additional note present in the system surgical technique guide that states, "if the user turns the driver with high torque force without placing the handle in the neutral position, this could cause considerable damage to the threads included causing them to break off completely." proper pedicle screw loading prevents screw toggle while under lateral forces.If the pedicle screw is not loaded onto the driver correctly, the lateral forces are transferred to the square thread detail and may result in an instrument malfunction.The root cause of this complaint cannot be reliably determined.There have not been any other complaints of similar nature in the past 12 months.The company will continue to monitor this instrument for complaints from the field.
 
Event or Problem Description
The company received communication on (b)(6) 2021 for a system screwdriver that was reported to not function as intended due to having a worn square thread detail and was requested to be replaced.There were no known patient complications associated with this complaint.An alternate available instrument was used to successfully complete the procedure.A return authorization number was issued for return of the complaint instrument, which arrived at the company for complaint assessment on 6/04/2021.

Brand Name
FORTEX PEDICLE SCREW SYSTEM
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
XTANT MEDICAL
664 cruiser lane
belgrade MT 59714
MDR Report Key12050414
Report Number3005031160-2021-00012
Device Sequence Number3427826
Product Code MNH
UDI-Device IdentifierM697X02202401
UDI-PublicM697X02202401
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K120832
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX022-0240
Device Lot Number025859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2021
Initial Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1